SciELO - Scientific Electronic Library Online

 
vol.56 issue4Neonatal Streptococcus pyogenes meningitis and sagittal sinus thrombosis: case reportSpontaneous intracranial hypotension: case report author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Arquivos de Neuro-Psiquiatria

Print version ISSN 0004-282X

Abstract

HANEL, RICARDO A.; SANDMANN, MARCOS C.; KRANICH, MARTINA  and  BITTENCOURT, PAULO R. M. DE. Neuroleptic malignant syndrome: case report of a recurrence related to olanzapine. Arq. Neuro-Psiquiatr. [online]. 1998, vol.56, n.4, pp. 833-837. ISSN 0004-282X.  http://dx.doi.org/10.1590/S0004-282X1998000500022.

The neuroleptic malignant syndrome (NMS) consists in an idiosyncratic reaction to neuroleptic drugs, probably related to a blockage of dopamine receptors in basal ganglia. Research criteria for diagnosing NMS from DSM-IV require severe rigidity and fever accompanied by 2 of 10 minor features including diaphoresis, dysphagia, tremor, incontinence, altered mentation, mutism, tachycardia, elevated or labile blood pressure, leukocytosis and elevation of creatine phosphokinase. From a clinical point of view, the NMS may range a large spectrum of presentations. Haloperidol is the most frequent drug associated with this syndrome. We report the case of a 30 year-old man who developed NMS at two different occasions, the first related to haloperidol and chlorpromazine and the second related to olanzapine, to our knowledge without previous mention in the indexed literature.

Keywords : neuroleptic malignant syndrome; haloperidol; chlorpromazine; olanzapine; dantrolene; bromocriptine.

        · abstract in Portuguese     · text in Portuguese     · pdf in Portuguese